Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
March 1979

Apparent Quinidine-Induced Digoxin Toxicity After Withdrawal of PentobarbitalA Case of Sequential Drug Interactions

Author Affiliations

From the School of Pharmacy, University of Connecticut, Storrs (Mr Chapron), and the Hebrew Home for the Aged, Hartford, Conn (Drs Mumford and Pitegoff).

Arch Intern Med. 1979;139(3):363-365. doi:10.1001/archinte.1979.03630400077027

Accelerated quinidine metabolism was observed in a 94-year-old woman also receiving daily doses of digoxin and pentobarbital sodium. Discontinuation of pentobarbital produced a sharp increase in serum digoxin concentrations coupled with symptoms highly suggestive of digoxin toxicity. Associated with these findings was 3.8-fold increase in quinidine half-life.

These data seemed consistent with an interaction between quinidine and digoxin that was precipitated by pentobarbital withdrawal.

(Arch Intern Med 139:363-365, 1979)